MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
510k status: preamendment.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that attempts were made to "localise a lesion" [sic]; however, following a discussion with the radiologist and the surgeon it was decided that the area did not need to be localized.The wire of a kopans modified breast lesion localization needle reportedly broke in the patient's breast "at the short hook turn" [sic].This approximately 9 mm portion of the hook wire was left in the breast of the patient.The remaining complaint product is reportedly available for return; however, as of the date of this report, the device has not yet been received for evaluation.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The kopans breast localization needle is intended for preoperative marking of nonpalpable breast lesions.Based on a discussion with the radiologist and the surgeon, it was stated that the area did not need to be localized.It is possible that the cause of hookwire fracture is user technique, inappropriate medical procedure or human anatomy related.It is also possible that the hookwire was subjected to forces beyond its intended use.However, without visual inspection of the affected product or additional information from the customer, we are unable to determine with certainty what led to the failure mode.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7097457
Report Number1820334-2017-04152
Device Sequence Number1874018
Product Code MIJ
UDI-Device Identifier00827002028500
UDI-Public(01)00827002028500(17)190401(10)4896622
Combination Product (Y/N)N
Initial Reporter CountryNZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDKBL-20-15.0-A
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/14/2017
Supplement Date Received by Manufacturer01/24/2018
Initial Report FDA Received Date12/07/2017
Supplement Report FDA Received Date02/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR